Pennsylvania, 2021Winter Storm in Pennsylvania, February 18, 2021
February 18, 2021 · NWS CTP · 2 events in 2 counties and zones
Low pressure developed over the Gulf Coast states and progressed northeastward and off the Carolina coast on February 18, 2021, pushing a swath of generally light snow across central Pennsylvania. The highest snowfall totals occurred near the Mason-Dixon line in southern York and southern Lancaster counties, where 6 to 9 inches of snow accumulated.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed over the Gulf Coast states and progressed northeastward and off the Carolina coast on February 18, 2021, pushing a swath of generally light snow across central Pennsylvania. The highest snowfall totals occurred near the Mason-Dixon line in southern York and southern Lancaster counties, where 6 to 9 inches of snow accumulated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 17, 11:04 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 17, 11:04 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
1104 PM EST Wed Feb 17 2021
.SYNOPSIS...
A winter storm will bring widespread accumulating snow from late
tonight through early Friday. Leftover snow showers Friday
afternoon will fade into the weekend with below normal
temperatures. A fast moving system may bring a period of rain
and snow from late Sunday night through Monday. Beyond that,
the pattern through the end of February looks less stormy with
a temperature outlook that tilts the odds toward near to above
average readings.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Late evening radar loop is showing a narrow band of light
snow extending from the Ohio Valley to near KUNV at 04Z
associated with fgen forcing beneath right entrance of jet
streak over the Grt Lks. Near term models indicate this band of
light snow will expand east to the area around KIPT by 06Z.
By late tonight, expect light snow to increase in coverage, as
deep southerly flow overruns cold, stable air mass across Pa. A
blend of latest model guidance supports snow accums by dawn
ranging from a dusting to 2 inches, with the highest amounts
over the Laurel Highlands and south central mountains.
Little change in temperatures overnight under thickening cloud
cover, with lows ranging from the mid teens over the northern
mountains, to the low 20s in the valleys south and east of the
Allegheny Plateau.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Main messaging is for a long duration light to moderate snowfall
Thursday into Thursday night, associated with deep southerly
flow overrunning cold stable air mass linked to surface high
over northern New England. Model guidance indicates the
strongest fgen forcing and heaviest snow rates will pass just
south of the forecast area. HREF indicates low probs of 1+
inch/hr rates, but does support a period of moderate snow
intensity across the southern third of the forecast area,
roughly between 8 am and 1 pm.
After that, a nearly saturated 0-3km layer and upsloping
easterly flow, combined with modest warm advection ahead of
upstream trough, should result in widespread light snow
Thursday afternoon into Thursday night. Model soundings indicate
a bit of sleet is possible south of the Pa turnpike Thursday PM.
Only very minor tweaks made to previous snow amounts based on
latest WPC superensemble and NBM qpf. Most likely accumulations
by Friday morning range from 1-2 inches over Warren County, to
around 6 inches south of I-80.
Any lingering light snow ends by Friday afternoon, but some
lake-effect and upslope snow showers may linger over the
northwest Alleghenies and Laurel Highlands.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Aside from some light upslope snow and weak lake-effect snow
showers in the western mountains and northwest sector, the
weekend will be quiet weather-wise. With the influence of high
pressure overhead, the sun will make an appearance for the
majority of the weekend. Daytime high temperatures will be about
normal, but low temperatures on Saturday night will be quite
chilly as clear skies will contribute to ample radiational
cooling.
Quiet weather doesn't last long, however. The next storm system
is expected to bring precipitation to the Commonwealth on
Monday morning. There is some model disagreement with precip
types, but generally speaking, the system will start as snow for
the majority of the Commonwealth and then transition into a
mix/rain scenario for the southeast under the influence of warm
advection as the system wraps up and moves out by Monday
evening.
Lingering lake-effect and upslope snow showers (with possibly a
mix of ice as well) will hold on for the majority of Wednesday.
&&
.AVIATION /04Z THURSDAY THROUGH MONDAY/...
VFR conditions will deteriorate overnight as snow overspreads
from SW to NE after midnight. Expecting visibility reductions to
precede more gradual ceiling reductions with prevailing IFR
areawide before daybreak. Heavier snow and LIFR visibilities
will be possible across the southern tier during the morning
hours on Thursday. Snow will weaken during the afternoon, but
reductions will persist into the overnight hours.
Outlook...
Fri...Lingering snow showers north and east through midday. Improving
conditions elsewhere.
Sat...Mainly dry w/ VFR conditions.
Sun...Prevailing VFR. Increasing clouds. Chance of snow west
late.
Mon...Widespread reductions in rain/snow.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EST Friday for PAZ012-
017>019-024>028-033-034-037-041-042-045-046-049>053.
Winter Storm Warning until 10 AM EST Friday for PAZ035-036-
056>059-063>066.
&&
SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Gartner/Gutierrez/Wagner
AVIATION...Banghoff
Hazardous weather outlook, Feb 17, 2:39 PM EST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
239 PM EST Wed Feb 17 2021
PAZ035-036-056>059-063>066-181945-
Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
239 PM EST Wed Feb 17 2021
...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-017>019-024>028-033-034-037-041-042-045-046-049>053-181945-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
239 PM EST Wed Feb 17 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010-011-181945-
Warren-McKean-Potter-Elk-Cameron-
239 PM EST Wed Feb 17 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Winter Storm, Lancaster
- When
- February 18, 1:00 AM EST to 12:25 PM EST
- Where
- Lancaster forecast zone
- Reported by
- Public
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
A winter storm produced 6 to 8 inches of snow across southern Lancaster County, most of which fell in an 11-hour period from 1am to 12pm on Thursday, February 18, 2021.
Winter Storm, York
- When
- February 18, 1:00 AM EST to 12:25 PM EST
- Where
- York forecast zone
- Reported by
- Public
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
A winter storm produced 6 to 9 inches of snow across southern York County, most of which fell over an 11-hour period from 1am to 12pm on Thursday, February 18, 2021.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 18, 20211 death · 1 event
- Winter Storm in Virginia, February 18 to 19, 2021$960,000 · 32 events
- Winter Weather in Virginia, February 18 to 19, 2021$115,000 · 8 events
- Winter Weather in Maryland, February 18 to 19, 2021$45,000 · 3 events
- Winter Storm and Winter Weather in Virginia, February 18, 202125 events
- Winter Storm and Winter Weather in Maryland, February 18 to 19, 202125 events
- Winter Storm and Winter Weather in Virginia, February 18 to 19, 202124 events
- Frost and Freeze in Texas, February 18 to 20, 202124 events
- Wildfire in California, February 18, 2021$30,000 · 1 event
- Winter Storm and Winter Weather in West Virginia, February 18 to 19, 202119 events
- Winter Storm and Winter Weather in New Jersey, February 18 to 19, 202118 events
- Winter Weather in New York, February 18 to 19, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941815, 941816.